Jump to content

Verapamil... Anyone Else Tried It?


Recommended Posts

After my doctors realized they overlooked my asthma when attempting to put me on a BB, they decided I should try Verapamil. It will be the very first thing I've taken for POTS and I'm a bit nervous about it.

I can't pick up the prescription until at least tomorrow (because I need a ride and can't drive) and I'm thinking I'll start taking it tomorrow night. I was told I'm to start taking a very low dose once a day at night for the first 4 days because of the potential side effects (not that the doctor really elaborated on what they were!). My blood pressure runs pretty low as it is. In the neurology office I was 94/60 so that is their main concern from their standpoint as far as side effects.

I'm nervous though because I have a number of other serious health issues and I'm way too aware of how medications that are supposed to help with one thing can make other things worse. I'm reading nausea and constipation are common side effects of Verapamil.... I have severe Gastroparesis and am in the process of being tested for colon inertia and small bowel dysmotility because I also have constipation problems as it is. And I am chronically nauseous, all the time. So admittedly the potential for those side effects concerns me some.

But anyway, I'm just wondering if there's anything else I should know about Verapamil or CCBs in general since I really know nothing about them and wondering if other people out there have experience with this drug or other CCBs and could share their experiences. Thanks. :)

Link to post
Share on other sites

I was treated for migraines 4 years ago with Verapamil and it really helped. At the time, my neuro (prior to POTS dx) monitored me closely at first because Verapamil can lower your BP (mine was similar to yours and it didn't change at all so that was good.) I also had great relief from the headaches, in fact, my overall feeling of well-being was better on Verapamil. I was eventually weaned off of several meds including this as we tried to see how my Lyme symptoms would be without meds.

My current POTS neuro won't put me back on it because he said it can increase heart rates and my cardio agrees. I have, however, read in several places that this is used to treat POTS with success in some people.

Good luck with it!

Link to post
Share on other sites

Thanks!

And so interesting about it's potential to RAISE heart rates... Oy, obviously the last thing I want!

I picked up my script today but I'm thinking I'll take my first dose tomorrow night instead of tonight because I am feeling awful tonight. Actually I have a splitting headache so I'd be curious to see if it helped with my migraines and headaches any. I was recently prescribed Imetrix for my migraines and had a really nasty reaction to it, with severe neck and chest pain so never taking that again!

Still nervous about the Verapamil too so I'm thinking I'll wait a night for sure. I'm to take 20MGs at night for 4 days, then twice a day for 4 days and then 3 times a day for 4 days and call the doctor at that point. Actually I'm confused since I have 40MG pills and thought I was supposed to up it to 40MG at a time at some point so I guess I need to call and clarify this too... And find my pill slicer! I just hope it either works or at the very least doesn't make things any worse.

Link to post
Share on other sites

Probably good to try it at night and over the weekend. I also gradually increased the dose. Over the course of the first month on it, I noticed a gradual decrease in the number and severity of my migraines. So, you may want to keep track of your migraines over the next few weeks to see if you can see improvement. That way, if you tolerate the med ok, you'll also know that it is treating more than one thing for you.

Hope you have success with it!

Link to post
Share on other sites

It did nothing for me, good or bad. It is some time since I took it, but I don't remember getting any significant side effects.

Good luck with it. We all respond differently to these cardiac drugs and it is just a case of trial and error until you find one that suits you.

Link to post
Share on other sites

So I had my first dose last night... 20MG and I feel AWFUL! My blood pressure seems about where it usually is and I don't totally trust my machine though. My heart rate is maybe lower though I'm palpitationy or not quite palpitations maybe. My heart feels "odd". And I am so freaking miserably fatigued. It's taken me all day to get out of bed and I think I'm going to just lay back down soon. I feel MISERABLE. And extra nauseous though I'm not sure if that's the Verapamil or that I ate last night or what.

Basically according to my blood pressure monitor, I'm running a little bit lower than I was last night before taking the Verapamil but not really unusually low and my pulse has been up and down but I feel so super symptomatic it makes me want to cry. I'm not sure whether or not to take another dose tonight or not. Monday morning I'm supposed to have GI testing but if I feel like this I'm going to have cancel and Tuesday I have a doctors appointment. But I don't know how I can even get out of the house, or even get dressed feeling like I do right now. I don't know if I should give it a few more days or what but I can't even imagine upping my dose in 3 days. And like I said, I just want to cry, I feel so symptomatic and just lifeless. And so tired and fatigued. It's like my normal symptoms magnified. I'm trying to drink pedialyte and half considering eating straight salt in some desperate attempt to feel better.

I know I've read that many of us are extra sensitive to medications and I think that I am. I've had doctors refuse to even believe me when I have severe reactions to low doses of medications so I don't know. I wish I could prove that my blood pressure or something was as off as it feels so I could have proof that the Verapamil is making me so miserable. I'm really hating this. :(

Link to post
Share on other sites

Can you call your dr or who-ever is "on call" with his/her office and discuss this?

Be careful with too much salt. I only say this from personal experience. I think one time I overdid it on salt when feeling very poorly and my potassium went down a little low--my palpitations got pretty frequent. My dr said this can happen from taking too much salt.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...